Immunologic Drug Reaction Based on Gell and Coombs Classification
Type I IgE-Mediated Anaphylactic Reaction
Mechanism: A complete antigen with multivalent epitopes, like an antibiotic, binds IgE antibodies on mast cells. If the antigen is small, it is called a hapten; it binds to an endogenous carrier protein to become a complete antigen with multiple epitopes. The binding pulls the IgE antibodies on the surface of mast cell together. The process leads to degranulation of mast cells. Degranulation of mast cells releases mediators, including histamine, that can cause the typical presentation of an allergic reaction. Clinical manifestations: The mediators released from the mast cells can cause urticaria, angioedema, and/or anaphylaxis with bronchospasm and/or hypotension. They can occur early or late in a course of therapy and even can persist for weeks or months after drug withdrawal.
Types of complete allergens: Foreign macromolecules (e.g., insulin, and vaccines), and functionally mul-tivalent chemicals (e.g., succinylcholine). Types of incomplete antigens (haptens): The small antigens require binding to carrier protein before being able to elicit an immune response (e.g., penicillin, antithyroid drugs, and quinidine). Metabolism to haptenic form: Some drugs, in their native forms, are unreactive with macromolecules. They must be converted into reactive intermediates during drug metabolism. The intermediates then can be haptenated to become complete antigens that are capable of inducing type I IgE-mediated allergic reactions (e.g., acetylation and oxidation of sulfonamides to form N4-sulfonamidoyl hapten).
Type II IgG/IgM Antibody and Complement Mediated Reaction
Mechanism: Specific IgG or IgM antibody binds to a drug antigen located on cell membranes. In the presence of complement, the antibody-antigen complex is cleared by the monocyte-macrophage system and destroyed.
Clinical manifestation: Drug-induced hemolytic anemia and thrombocytopenia.
Type III Immune Complex Reaction
Mechanism: Soluble complexes of a drug or its metabolite in slight antigen excess bind with IgG or IgM antibodies. Immune complexes are deposited in blood vessel walls and cause injury by activating the complement cascade.
Clinical manifestations: Fever, urticaria (usually persists more than 1 day, and microscopically shows leukocytoclastic vasculitis), erythema multiforme, lymphadenopathy, and arthralgia. Symptoms typically appear 1 to 3 weeks after the last dose of an offending drug, although they can appear while the patient is taking the drug and subside when the drug is cleared from the body. The antigens can be any drug, including penicillin and cephalosporins.
Type IV Delayed Hypersensitivity Reaction
Mechanism: The reaction is mediated by drug-specific T lymphocytes. It typically occurs 2 to 3 days after exposure.
Clinical manifestations: Contact dermatitis secondary to neomycin and topical antihistamine, and maculopapular eruption (morbilliform eruption) secondary to antibiotics.
Pseudoallergic drug reaction
Mechanism: This drug reaction cannot be classified under the Gell and Coombs classification as outlined earlier but can manifest similarly to an immunologic drug reaction. This type of reaction is also called an anaphylactoid reaction. Clinical manifestations: Similar to type I IgE-mediated allergic reaction as previously described, with urticaria, angioedema, bronchospasm, and/or cardiovascular collapse.
1. Radiocontrast media — induced anaphylactoid reaction: Adverse reactions are attributable to contrast’s hypertonicity, which augments basophil and mast cell histamine release. The release of histamine, upon binding to histamine receptors, can cause typical type I like reactions. Allergy to seafood’s is not a risk factor for anaphylactoid reaction to radiocontrast media. Usage of newer nonionic contrast media, which are almost isotonic, can reduce but not eliminate this pseudoallergic reaction. Addition of steroid and antihistamine preoperatively can help decrease the risk of reaction further. Risk factors include atopic background, underlying cardiovascular disease, and a previous history of radiocontrast reaction.
2. Opiate-induced urticaria: Narcotics such as morphine can induce direct mast cell degranulation without involving the IgE-antigen process. Manifestation includes pruritus, urticaria, and occasionally wheezing. Management includes usage of non-narcotic medications, premedication with antihistamine, and graded challenge.
3. Vancomycin-induced red man syndrome: The mechanism is nonspecific non — IgE-mediated histamine release. Patients present with diffuse erythema, pruritus, and/or hypotension. Management includes slowing the rate of vancomycin infusion to about 2 hours and preadministration with an HI blocker.
4. Colloid volume expanders: Examples include dextran and human serum albumin. The mechanism is believed to be hyperosmolar-dependent histamine release. Manifestation is similar to reaction to radiocontrast media.
5. Aspirin (ASA)Znonsteroidal antiinflammatory drug (NSAID):
1. ASA/NSAID-induced asthma/rhinitis.
a. Mechanism: Blockage of cyclooxygenase enzyme leads to overproduction of leukotrienes. The presentation is like an allergic reaction, but no IgE antibody is involved.
b. Clinical manifestation: asthma and rhinitis after taking ASA or NSAID. Patient reacting to one type of NSAID medication tends to react to other types of NSAID.
2. ASA/NSAID-induced urticaria and angioedema.
a. Mechanism: Blockage of cyclooxygenase enzyme leads to overproduction of leukotrienes.
b. Clinical manifestation: Patient has underlying idiopathic urticaria/angioedema that can be further aggravated by ASA/NSAID usage. Patient, who reacts to one type of NSAID medication, tends to react to other types of NSAIDs.
3. ASA/NSAID single drug — induced anaphylaxis.
a. Classification: This is not a pseudoallergic reaction; it is a true IgE-mediated allergic reaction.
b. Mechanism: IgE-mediated allergic reaction to a specific NSAID or ASA. The reaction is specific to the NSAID drug in question but cross reaction with other drugs in the NSAID is rare, unless the structure of the two NSAIDs are very similar.
c. Clinical manifestation: The patients do not have underlying chronic idiopathic urticaria that predisposes patients to cross reactions with other NSAIDs. The history usually indicates that the patient has never had allergic reactions to other NSAIDs (not the one that causes the reaction). Therefore, this patient has a single drug reaction without cross reaction with other NSAIDs. This suggests the mechanism of the reaction is not by blocking the common cyclooxygenase pathway. The single drug reaction suggests specific IgE-mediated reaction to a specific NSAID. The classic allergic symptoms are urticaria, angioedema, wheezing, and hypotension.
d. For organizational purposes, ASA/NSAID single drug — induced anaphylaxis is listed under pseudoallergic drug reaction. However, immunologically, this unique type of NSAID reaction, mediated by IgE, should be listed under type I IgE-mediated allergic reaction.